Alert archive / Kansas / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 62, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jun 4, 2020, 7:52 PM CDT for 4 counties in Kansas. It was in force for 23 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 4, 2020, 7:52 PM CDT (00:52 UTC)
- Expired
- Jun 4, 2020, 8:15 PM CDT
- In force
- 23 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Finney County, KS, Grant County, KS, Haskell County, KS, Kearny County, KS
The radar
The Dodge City radar (KDDC), 115 km from the middle of the area, began a volume at 00:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 4, 8:03 PM CDT | HAIL 1 | 4 Ene Ulysses, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 11 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 0.9 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 587 J/kg
- Mixed-layer CIN
- -65 J/kg
- Mixed-layer LCL
- 3226 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 33 m²/s²
- 0-3 km storm-relative helicity
- 95 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.9
The text
As transmitted.
983
WUUS53 KDDC 050052
SVRDDC
KSC055-067-081-093-050115-
/O.NEW.KDDC.SV.W.0062.200605T0052Z-200605T0115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
752 PM CDT Thu Jun 4 2020
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
Southeastern Kearny County in southwestern Kansas...
Southwestern Finney County in southwestern Kansas...
Northeastern Grant County in southwestern Kansas...
Northwestern Haskell County in southwestern Kansas...
* Until 815 PM CDT.
* At 752 PM CDT, a severe thunderstorm was located 8 miles north of
Ulysses, moving southeast at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Ulysses and Hickok.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3770 10147 3785 10125 3774 10091 3744 10125
TIME...MOT...LOC 0052Z 311DEG 15KT 3769 10131
HAIL...1.00IN
WIND...60MPH
$$
TURNER2 follow-up statements
408
WWUS53 KDDC 050105
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
805 PM CDT Thu Jun 4 2020
KSC055-067-081-093-050115-
/O.CON.KDDC.SV.W.0062.000000T0000Z-200605T0115Z/
Kearny KS-Finney KS-Grant KS-Haskell KS-
805 PM CDT Thu Jun 4 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR SOUTHEASTERN KEARNY...SOUTHWESTERN FINNEY...NORTHEASTERN GRANT
AND NORTHWESTERN HASKELL COUNTIES...
At 803 PM CDT, a Doppler radar indicated two severe thunderstorms,
one two miles northeast of Ulysses, and the other over far northwest
Haskell county, moving southeast at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Ulysses and Hickok.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3770 10147 3785 10125 3774 10091 3744 10125
TIME...MOT...LOC 0103Z 311DEG 15KT 3766 10127
HAIL...1.00IN
WIND...60MPH
$$
TURNER154
WWUS53 KDDC 050108 CCA
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
808 PM CDT Thu Jun 4 2020
KSC055-067-081-093-050115-
/O.COR.KDDC.SV.W.0062.000000T0000Z-200605T0115Z/
Kearny KS-Finney KS-Grant KS-Haskell KS-
808 PM CDT Thu Jun 4 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR SOUTHEASTERN KEARNY...SOUTHWESTERN FINNEY...NORTHEASTERN GRANT
AND NORTHWESTERN HASKELL COUNTIES...
At 808 PM CDT, a severe thunderstorm was located near Hickok, moving
southeast at 30 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Ulysses and Hickok.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3770 10147 3785 10125 3774 10091 3744 10125
TIME...MOT...LOC 0105Z 316DEG 27KT 3766 10127
HAIL...1.50IN
WIND...60MPH
$$
TURNERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 5:50 PM CDT, 2 hours 2 minutes earlier.
Area forecast discussion, Jun 4, 5:50 PM CDT, 2 hours 2 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 550 PM CDT Thu Jun 4 2020 ...Updated aviation section... .SHORT TERM...(This evening through Friday) Issued at 1206 PM CDT Thu Jun 4 2020 At the time of this discussion a 700 mb shortwave with some instability has produced some isolated storms between Garden City and Ulysses. These storms should continue to move east and gradually diminish through the early afternoon. Later this afternoon and tonight another shortwave out of eastern Colorado will move into southwest Kansas and the Oklahoma-Texas panhandles. Isolated storms are expected to develop along a dryline around Springfield, Colorado and move eastward into southwest Kansas. Another area of storms is expected to develop west of Goodland which may cross into areas north of Garden City towards sunset this evening. With CAPE values in the 1500-2000 range and steep low level lapse rates...both hail and downburst winds will be the main threats. Once you get east of highway 283 the storms should fizzle out as the CAP will be much stronger. For Friday the upper level ridge in the southwest slowly starts moving towards the central plains...another hot day is expected with highs nearing 100. A residual boundary is forecast to lift into southwest Kansas during the day and stall out from Elkhart to Hays. The 12Z HRRR model is forecasting some afternoon convection to break out along the boundary...and a few other CAM models are starting to hint at this as well. With the hot temperatures reaching the convective temperature shouldn't be a problem so there is the possibility of more isolated to scattered storms possible along the boundary in our northern zones. .LONG TERM...(Friday night through Thursday) Issued at 146 PM CDT Thu Jun 4 2020 Hot and windy conditions for the the weekend into Monday as the upper level ridge crosses into the central plains. Expect highs in the mid-upper 90s with winds 20-35 mph. By Tuesday a trough and a good push of cooler air moves into Kansas which should drop highs back into the mid-upper 80s. Storm chances at this point look to stay mainly from the I-70 corridor on north. This front should keep much of the tropical storm moisture which is expected to move into eastern Oklahoma and Kansas by Tuesday afternoon. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 549 PM CDT Thu Jun 4 2020 A few isolated thunderstorms will be possible around the GCK terminal this evening. However, VFR conditions will prevail through tomorrow. Winds will generally be less than 12 knots through tomorrow morning. && .PRELIMINARY POINT TEMPS/POPS... DDC 65 98 70 98 / 20 20 20 0 GCK 63 98 69 98 / 20 20 10 0 EHA 64 101 70 98 / 20 0 0 0 LBL 64 100 69 98 / 20 0 0 0 HYS 66 96 70 98 / 20 20 10 0 P28 68 99 72 98 / 20 0 20 0 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Tatro LONG TERM...Tatro AVIATION...Hovorka_42
Hazardous weather outlook, Jun 4, 4:23 AM CDT, 15 hours 29 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 423 AM CDT Thu Jun 4 2020 KSZ030-031-043>046-061>066-074>081-084>090-051000- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 423 AM CDT Thu Jun 4 2020 /323 AM MDT Thu Jun 4 2020/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- Isolated to widely scattered thunderstorms will be possible later this afternoon and evening. Strong to severe thunderstorms will be possible with quarter size hail and wind gusts to 60 mph. Day 1 Hazards ------------- * Hail: Limited risk * Thunderstorm wind damage: Limited risk * Lightning: Limited risk * Excessive heat: Limited risk .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Days 2-7 Discussion ------------------- Temperatures are expected to reach the 100 degree mark on Friday with the very warm to hot temperatures continuing into the weekend. Days 2-7 Hazards ---------------- * Friday - Excessive heat: Limited risk * Saturday - Excessive heat: Elevated risk - Non thunderstorm wind: Limited risk - Fire weather: Elevated risk * Sunday - Excessive heat: Limited risk - Non thunderstorm wind: Limited risk - Fire weather: Elevated risk * Monday - Lightning: Limited risk - Excessive heat: Limited risk - Non thunderstorm wind: Limited risk - Fire weather: Elevated risk * Tuesday - Fire weather: Elevated risk * Wednesday No hazards. .SPOTTER INFORMATION STATEMENT... Spotter reports for severe weather may be needed after 4 pm across parts of central and southwest Kansas. && For more details visit our webpage https://weather.gov/crh/ghwo?sid=ddc
In the hours before
Special weather statement, Jun 4, 4:15 PM CDT, 3 hours 37 minutes before
Special Weather Statement
National Weather Service Dodge City KS
415 PM CDT Thu Jun 4 2020
KSZ043-062-063-042200-
Finney KS-Kearny KS-Scott KS-
415 PM CDT Thu Jun 4 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN KEARNY...
NORTHWESTERN FINNEY AND SOUTHWESTERN SCOTT COUNTIES UNTIL 500 PM
CDT...
At 415 PM CDT, Doppler radar was tracking a strong thunderstorm 16
miles north of Deerfield, moving east at 20 mph.
Half up to one half inch is possible.
This storm will remain over mainly rural areas of northeastern
Kearny, northwestern Finney and southwestern Scott Counties.
LAT...LON 3826 10137 3826 10113 3833 10112 3833 10092
3803 10094 3814 10140
TIME...MOT...LOC 2115Z 285DEG 18KT 3821 10122
TURNERSpecial weather statement, Jun 4, 5:40 PM CDT, 2 hours 12 minutes before
Special Weather Statement National Weather Service Dodge City KS 540 PM CDT Thu Jun 4 2020 KSZ062-063-042330- Finney KS-Kearny KS- 540 PM CDT Thu Jun 4 2020 ...SPECIAL WEATHER STATEMENT... At 539 PM CDT, Doppler radar was tracking a strong thunderstorm near Deerfield, moving east at 15 mph. Hail up to one half inch is possible with this storm. Locations impacted include... Garden City, Lakin, Holcomb and Deerfield. LAT...LON 3794 10126 3815 10123 3814 10076 3784 10083 TIME...MOT...LOC 2239Z 278DEG 14KT 3802 10116 TURNER
Special weather statement, Jun 4, 6:08 PM CDT, 1 hour 44 minutes before
Special Weather Statement National Weather Service Dodge City KS 608 PM CDT Thu Jun 4 2020 KSZ061-062-050000- Kearny KS-Hamilton KS- 608 PM CDT Thu Jun 4 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN HAMILTON AND NORTHWESTERN KEARNY COUNTIES UNTIL 700 PM CDT/600 PM MDT/... At 607 PM CDT/507 PM MDT/, Doppler radar was tracking a strong thunderstorm 12 miles north of Coolidge, moving east at 40 mph. Wind gusts of 50 to 55 mph and areas of blowing dust are expected. This storm will remain over mainly rural areas of northern Hamilton and northwestern Kearny Counties. LAT...LON 3826 10204 3826 10151 3796 10149 3812 10205 TIME...MOT...LOC 2307Z 285DEG 33KT 3822 10201 TURNER
Special weather statement, Jun 4, 6:45 PM CDT, 1 hour 7 minutes before
Special Weather Statement National Weather Service Dodge City KS 645 PM CDT Thu Jun 4 2020 KSZ061-062-050030- Kearny KS-Hamilton KS- 645 PM CDT Thu Jun 4 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HAMILTON AND NORTHERN KEARNY COUNTIES UNTIL 730 PM CDT/630 PM MDT/... At 644 PM CDT/544 PM MDT/, Doppler radar was tracking a strong thunderstorm 16 miles north of Kendall, moving east at 30 mph. Wind gusts to near 55 mph and areas of blowing dust are expected. Locations impacted include... Deerfield. LAT...LON 3826 10160 3826 10111 3796 10112 3804 10164 TIME...MOT...LOC 2344Z 279DEG 27KT 3817 10153 TURNER
Special weather statement, Jun 4, 7:25 PM CDT, 27 minutes before
Special Weather Statement National Weather Service Dodge City KS 725 PM CDT Thu Jun 4 2020 KSZ043-044-062-063-077-050115- Gray KS-Finney KS-Kearny KS-Lane KS-Scott KS- 725 PM CDT Thu Jun 4 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN KEARNY...WESTERN FINNEY...SOUTHERN SCOTT...SOUTHWESTERN LANE AND NORTHWESTERN GRAY COUNTIES UNTIL 815 PM CDT... At 724 PM CDT, Doppler radar was tracking a strong thunderstorm 9 miles north of Holcomb, moving east at 30 mph. Wind gusts of 50 to 55 mph and areas of blowing dust are expected. Locations impacted include... Garden City, Holcomb, Deerfield, Pierceville and Friend. LAT...LON 3795 10116 3829 10112 3831 10055 3783 10067 TIME...MOT...LOC 0024Z 280DEG 25KT 3812 10104 TURNER
Special weather statement, Jun 4, 7:39 PM CDT, 13 minutes before
Special Weather Statement National Weather Service Dodge City KS 739 PM CDT Thu Jun 4 2020 KSZ062-063-075-076-050115- Finney KS-Kearny KS-Grant KS-Haskell KS- 739 PM CDT Thu Jun 4 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN KEARNY... SOUTHWESTERN FINNEY...NORTHEASTERN GRANT AND NORTHWESTERN HASKELL COUNTIES UNTIL 815 PM CDT... At 738 PM CDT, Doppler radar was tracking a strong thunderstorm 12 miles north of Ulysses, moving east at 30 mph. Hail to one half inch is expected. This storm will remain over mainly rural areas of southeastern Kearny, southwestern Finney, northeastern Grant and northwestern Haskell Counties. LAT...LON 3767 10144 3785 10141 3786 10088 3756 10091 TIME...MOT...LOC 0038Z 276DEG 25KT 3776 10133 TURNER
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 4, 7:25 PM CDT | Special Weather Statement | DDC | Finney | 50 min |
| Jun 4, 7:39 PM CDT | Special Weather Statement | DDC | Grant | 36 min |
| Jun 4, 8:01 PM CDT | Special Weather Statement | DDC | Finney, Gray, Lane | 44 min |
| Jun 4, 8:11 PM CDT | Severe Thunderstorm Warning | DDC | Grant, Haskell, Stevens | 49 min |
| Jun 4, 8:21 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Gray, Haskell | 15 min |
| Jun 4, 8:39 PM CDT | Special Weather Statement | DDC | Gray, Haskell | 51 min |
| Jun 4, 8:45 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Ford, Gray, Hodgeman | 45 min |
| Jun 4, 8:50 PM CDT | Severe Thunderstorm Warning | DDC | Grant, Haskell, Seward, Stevens | 20 min |
| Jun 4, 9:04 PM CDT | Special Weather Statement | DDC | Ford | 41 min |
| Jun 4, 9:08 PM CDT | Severe Thunderstorm Warning | DDC | Grant, Stevens | 24 min |
| Jun 4, 9:12 PM CDT | Special Weather Statement | DDC | Seward | 48 min |
| Jun 4, 9:14 PM CDT | Severe Thunderstorm Warning | DDC | Ford, Hodgeman | 17 min |
| Jun 4, 9:26 PM CDT | Special Weather Statement | DDC | Ellis, Trego | 49 min |
| Jun 4, 9:48 PM CDT | Special Weather Statement | DDC | Seward | 42 min |
| Jun 4, 10:06 PM CDT | Severe Thunderstorm Warning | DDC | Seward, Stevens | 16 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.